Alabama, 2016

Drought in Alabama, December 1 to 6, 2016

December 1 to 6, 2016 · NWS HUN · 7 events in 7 counties and zones

Several rounds of beneficial rainfall occurred at the end of November, helping to finally alleviate the worst drought conditions since 2007. While improvements are slow, they're steadily continuing to improve with each subsequent round of rainfall across Northern Alabama and Southern Middle Tennessee.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Several rounds of beneficial rainfall occurred at the end of November, helping to finally alleviate the worst drought conditions since 2007. While improvements are slow, they're steadily continuing to improve with each subsequent round of rainfall across Northern Alabama and Southern Middle Tennessee. The first Drought Monitor (DM) issuance of December finally shows the improvement after no-change was made to the last 2 issuances of the DM in late November.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Nov 30, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 30, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1045 PM CST Wed Nov 30 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 823 PM CST Wed Nov 30 2016

Upper low over the nrn midwest has wrap arnd clouds associated
with it but these clouds should stay north of the cwa. Otherwise ci
clouds are finally moving out of the cwa. This will keep skies
mostly clr overnight and with light winds, mrng lows will drop into
the mid 30s. Made some minor tweaks to temps/winds/sky cover and
dewpoints.

.SHORT TERM...(Thursday through Friday)
Issued at 332 PM CST Wed Nov 30 2016

The previously mentioned mid-level trough is predicted to spread
east-northeastward into southern Quebec and New England on Thursday-
Thursday night. During this same period, a pair of upstream 500-mb
waves will dig southeastward into the Great Basin and Baja peninsula
before phasing into a more amplified trough over the southwestern
deserts on Friday. Increasingly confluent flow aloft between the
departing trough and the upstream waves will allow a surface ridge to
redevelop northeastward into the region by Thursday afternoon, with
west-northwest winds subsiding late in the day. After a mostly sunny
but cooler day tomorrow featuring highs in the mid 50s, the
combination of clear skies and calm winds should allow for efficient
radiational cooling Thursday night and lows will drop into the
u20s/l30s for most locations. Gradual warming of 850 mb temps will
support highs approximately 1-2 degrees warmer on Friday.

.LONG TERM...(Friday night through Tuesday)
Issued at 332 PM CST Wed Nov 30 2016

The amplified wave forecast by global models to develop over the
southwestern CONUS on Friday will continue to dig southeastward
into northwestern Mexico, with several smaller scale disturbances
beginning to eject northeastward across our region in the
strengthening subtropical jet downstream from this feature. Due to a
lingering dry airmass in place across the region, this should merely
result in a fairly rapid increase in high-level cloud cover -- but
temps Friday evening may still manage to fall into the l/m 30s before
this occurs.

Although a high-degree of variability has existed with the eventual
track of the northwestern Mexico trough over the last several days,
guidance is gradually coming into better agreement that this system
will dig further south-southeastward into Mexico on Saturday and
Saturday night before finally turning eastward on Sunday as an
intense Pacific trough shifts southeastward into coastal portions of
WA/OR. Winds just above the surface will veer to the southeast and
increase as this occurs, setting up a favorable regime of elevated
warm/moist air advection above a lingering cool airmass at the
surface to result in a widespread stratiform rainfall event across
our region this weekend. Numerical weather prediction models
typically underestimate the magnitude of lift due to this process,
and precipitation is expected to begin for much of the region by late
Saturday afternoon -- becoming most widespread from Saturday night
into Sunday morning before diminishing from n-to-s on Sunday
afternoon. Due to widespread clouds and precip, maximum/minimum
temps during this period have been adjusted to reflect a muted
diurnal range compared to what would normally be observed, with highs
on Sunday possibly not rising above the u40s.

The mid-level trough is forecast to eject northeastward over the Rio
Grande valley and into southwest Texas on Sunday night, which
should allow a weak surface low to develop within a broader inverted
trough along the TX Gulf coast. This will likely lead to a
reinvigoration of large scale ascent due to elevated warm advection,
with rain expected to develop northward into the region once again
late Sunday night. As the surface low shifts northeastward into the
lower MS valley Monday, a warm and marginally unstable warm sector
will spread northward into the region -- with a more convective-type
precip regime featuring showers/isolated storms expected Monday night
into Tuesday morning. Precipitation should end from w-to-e by Tuesday
afternoon as this mid-level wave ejects further northeastward, but
lingering low-level moisture may lead to a few showers Tuesday
night/Wednesday. Although it is beyond this forecast period, most
global model guidance suggests that another strong trough will impact
the region Wednesday night-Thursday, followed by a blast of much
colder/arctic air at the end of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1045 PM CST Wed Nov 30 2016

High pressure building across the area and a dry atmosphere will keep
vfr conditions at both taf sites thru the fcst period.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...007
SHORT TERM...70/DD
LONG TERM...70/DD
AVIATION...007

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Nov 30, 8:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
851 PM CST WED NOV 30 2016

ALZ001>010-016-TNZ076-096-097-011200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
851 PM CST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A STORM SYSTEM WILL BRING ANOTHER ROUND OF THUNDERSTORMS AND HEAVIER
RAINFALL INTO THE AREA EARLY NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
IN PROGRESS.

In the hours before

Local storm report, Nov 30, 6:50 PM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
650 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          5 NNW BELGREEN          34.54N 87.90W
11/29/2016  F2               FRANKLIN           AL   NWS STORM SURVEY

            *** 3 INJ *** AN EF-2 TORNADO WITH PEAK WINDS OF 115
            MPH...MAXIMUM PATH WIDTH OF 100 YARDS...AND A PATH LENGTH
            OF 11 MILES.

0929 PM     TORNADO          3 ENE HUNTSVILLE        34.74N 86.53W
11/29/2016  F2               MADISON            AL   NWS STORM SURVEY

            EF-2 TORNADO WITH PEAK WINDS OF 125 MPH TOUCHED DOWN
            ALONG THE WEST FACE OF MONTE SANO AND CONTINUED FOR 11.5
            MILES...LIFTING ALONG SHARPS COVE ROAD NEAR THE JACKSON
            COUNTY LINE.

1202 AM     TORNADO          4 ENE PISGAH            34.70N 85.78W
11/30/2016  F2               JACKSON            AL   NWS STORM SURVEY

            *** 3 FATAL *** AN EF-2 TORNADO WITH PEAK WIND SPEED OF
            127 MPH, PATH LENGTH OF 1.7 MILES, AND PATH WIDTH OF 204
            YARDS.

&&

KULA
Local storm report, Nov 30, 7:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
717 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     TORNADO          3 NNW IDER              34.74N 85.69W
11/30/2016  F3               DEKALB             AL   NWS STORM SURVEY

            *** 7 INJ *** AN EF-3 TORNADO WITH PEAK WIND SPEED OF 145
            MPH, PATH LENGTH OF 7.5 MILES AND PATH WIDTH OF 156
            YARDS. THIS TRACK WILL BE ADJUSTED AFTER ADDITIONAL
            SURVEYING ON THURSDAY.

&&

KULA
Local storm report, Nov 30, 7:43 PM CST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
743 PM CST WED NOV 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TORNADO          3 NNW IDER              34.74N 85.69W
11/30/2016  F3               DEKALB             AL   NWS STORM SURVEY

            *** 7 INJ *** AN EF-3 TORNADO WITH PEAK WIND SPEED OF 145
            MPH, PATH LENGTH OF 7.5 MILES AND PATH WIDTH OF 156
            YARDS. THIS TRACK WILL BE ADJUSTED AFTER ADDITIONAL
            SURVEYING ON THURSDAY.

&&

KULA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Colbert

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Colbert forecast zone
Reported by
Drought Monitor
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Colbert County.

Drought, Franklin

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
34.442, -87.844 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Franklin County.

Drought, Lauderdale

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Lauderdale forecast zone
Reported by
Drought Monitor
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Lauderdale County.

Drought, Lawrence

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Lawrence forecast zone
Reported by
Drought Monitor
Coordinates
34.522, -87.311 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Lawrence County.

Drought, Limestone

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Limestone forecast zone
Reported by
Drought Monitor
Coordinates
34.810, -86.981 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Limestone County.

Drought, Madison

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
34.763, -86.550 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Madison County.

Drought, Morgan

When
December 1, 12:00 AM CST to December 6, 12:00 AM CST
Where
Morgan forecast zone
Reported by
Drought Monitor
Coordinates
34.454, -86.853 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions removed from Morgan County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 663430, 663431, 663434, 663435, 663436, 663437, 663438.